Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Amarillo, TX

August 9, 2020Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2020, 7:38 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2020, 7:38 PM CDT (00:38 UTC)
Expired
Aug 9, 2020, 7:59 PM CDT
In force
21 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:24 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 9, 6:24 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
624 PM CDT Sun Aug 9 2020

.AVIATION...
VFR conditions expected throughout the 00Z TAF period. VCTS
conditions through around 06Z for all sites. If a storm moves over
TAF sites, erratic winds are possible. Otherwise tranquil weather
conditions are expected past 06Z to near the end of the TAF
period. TS may return, but too low of confidence level to include
at this time. Winds will be out of the southwest except for KGUY
towards the end of the TAF period where winds shift to north and
northeasterly behind cold front.

Meccariello

&&

.PREV DISCUSSION... /Issued 313 PM CDT Sun Aug 9 2020/

SHORT TERM...Tonight through Monday Night...
A similar repeat from last night will be in play tonight as
showers and storms will develop near the NM/TX line and track east
into the Panhandles. Storms will likely be more scattered in
nature later this evening into the early overnight period. Gusty
winds and small hail will be the main concerns. However, we will
be looking at localized heavy rainfall again, and some areas may
pick up enough rainfall to cause localized flooding issues.

Storms clear out late tonight, and tomorrow will have a better
chance for scattered to widespread storms across the Panhandles,
with severe storms possible from the south central Panhandles to
the northeast Panhandles. Cold front associated with upper level
trof in southern Canada will move through the Panhandles. Lee
surface low will push through to the east and dryline interaction
will be possible. Additionally, a shortwave trof is expected to
move through to provide ample lift that should overcome any
minimal cap in place. Storm initiation is expected in the mid to
late afternoon across the west and should move across the central
Panhandles. At which point ample ML CAPE values ranging from
1000-2500 J/kg (lesser amounts in the south, higher amounts in the
northeast) will be possible. Inverted V profiles will continue the
damaging wind gust threat, but hail threats will increase due to
the cold front lowering the freezing levels a bit. Left exit
region of upper level jet favors the northeast, but narrow jet
would put the south in more of the right exit region. 0-6 shear
looks pretty good at 30-45kts. So hail threats look to be around 1
inch and wind gusts look to be around 60mph. Lingering showers
storms could result in MCV formation. NAM onion sounding with
moist layer aloft suggest heat burst potential with decaying
storms tomorrow night. We'll continue to monitor and update the
severe threats for Monday.

Weber

LONG TERM...Tuesday through Saturday...
The chance for thunderstorms returns again on Tuesday with
slightly better dynamics than seen in the last week or so. An
upper level jet of around 45 to 50 knot max winds will enter the
Panhandles Tuesday afternoon. Most models are in agreement with
the left exit region and divergence aloft over the forecast area.
Meanwhile, in the mid-levels the ridge will be centered over the
far southern/southwestern border of New Mexico with west
northwesterly flow aloft, depending on the exact setup of the
ridge. A shortwave with some pockets of energy will enhance storm
chances through the afternoon hours. Storms will likely initiate
in eastern New Mexico with the help of daytime heating.
Temperatures are going to need to warm enough to reach convective
heating to help mix surface dewpoints in the low to mid 50s up
into the upper 50s across the western forecast area.

Looking at the atmospheric instability Tuesday, the NAMnest has
CAPE values as high as 2500-3000 J/kg with shear of 25-35 knots.
Various other models are not as extreme with the instability
parameters, with CAPE values around 1500-2000 J/kg but similar
shear of 25-35 knots. All models are in agreement on the fact that
there will be plenty of CAPE and shear for storms to work with.
Late into the evening hours, a low level jet kicks in and will
provide additional low level shear that could increase the
strength of the ongoing storms.

The mid-level ridge will remain stationary through Saturday before
slowly trekking west across Arizona. This will put the forecast
area in west to northwest flow aloft through the remainder of the
extended. A few disturbances in the mid-levels may increase storm
chances across the forecast area through the end of the week and
into the weekend. At this point, the best chances for storms will
be Friday and Saturday afternoon/evening as the high begins to
retrograde west with more northwest flow aloft. A surface trough
will set up everyday and with high temperatures forecast to be in
the upper 90s to 106, diurnal convection cannot be ruled out
through the extended given the environment provides just enough
instability.

Temperatures will be the warmest Wednesday through Friday with
highs reaching close to 105-106 in some locations. Most areas
across the Panhandles will be about 10 degrees above normal. Some
records may also be reached or broken through this three day
period. By Saturday, temperatures will drop back below 100 as the
ridge aloft moves further west away from the forecast area.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/36
Hazardous weather outlook, Aug 9, 3:08 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Sun Aug 9 2020

OKZ001>003-TXZ001>020-317-100815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected late this afternoon through tonight. A
few storms may be strong with gusty winds being the primary
hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are expected Monday and Tuesday.
Damaging wind, hail, and heavy rainfall will be the main threats.

Thunderstorm chances return Friday and Saturday, but its too
early to say with much confidence the chances for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 9, 3:53 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
353 PM CDT Sun Aug 9 2020

OKZ001-092130-
Cimarron OK-
353 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIMARRON COUNTY
UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 18 miles north of Boise City. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10238 3686 10238 3689 10262 3700 10263
TIME...MOT...LOC 2053Z 268DEG 4KT 3700 10254

Rutt
Special weather statement, Aug 9, 7:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
702 PM CDT Sun Aug 9 2020

OKZ001-002-100030-
Cimarron OK-Texas OK-
702 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keyes, or 15 miles east of Boise City, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3686 10191 3665 10220 3677 10237 3699 10220
      3699 10211
TIME...MOT...LOC 0002Z 219DEG 16KT 3677 10223

TLH
Local storm report, Aug 9, 7:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT SUN AUG 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             KEYES                   36.81N 102.24W
08/09/2020  M1.00 INCH       CIMARRON           OK   PUBLIC

            MAJORITY OF HAIL STONES FROM DIME TO PENNY SIZE, THOUGH
            A FEW MEASURED A LITTLE OVER AN INCH IN DIAMETER.

&&

EVENT NUMBER AMA2000525

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:18 PM CDTSpecial Weather StatementAMAHartley, Oldham42 min
Aug 9, 8:27 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman63 min
Aug 9, 8:46 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham74 min
Aug 9, 9:45 PM CDTSpecial Weather StatementAMAMoore30 min
Aug 9, 10:14 PM CDTSevere Thunderstorm WarningAMAHansford33 min
Aug 10, 4:00 PM CDTSpecial Weather StatementAMASherman30 min
Aug 10, 4:30 PM CDTSpecial Weather StatementAMASherman30 min
Aug 10, 5:00 PM CDTSpecial Weather StatementAMASherman30 min
Aug 10, 5:10 PM CDTSevere Thunderstorm WarningAMADallam, Sherman65 min
Aug 10, 5:36 PM CDTSpecial Weather StatementAMADeaf Smith24 min
Aug 10, 5:48 PM CDTSpecial Weather StatementAMAHansford27 min
Aug 10, 6:14 PM CDTSpecial Weather StatementAMAHansford, Hutchinson31 min
Aug 10, 6:27 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts22 min
Aug 10, 6:37 PM CDTSpecial Weather StatementAMAMoore23 min
Aug 10, 6:43 PM CDTSpecial Weather StatementAMAOchiltree32 min
Aug 10, 6:48 PM CDTSpecial Weather StatementAMAHutchinson27 min
Aug 9, 7:02 PM CDTSpecial Weather StatementAMACimarron28 min
Aug 9, 7:07 PM CDTSevere Thunderstorm WarningAMACimarron, Texas38 min
Aug 9, 8:08 PM CDTSpecial Weather StatementAMACimarron37 min
Aug 9, 8:34 PM CDTSpecial Weather StatementAMATexas26 min
Aug 9, 9:03 PM CDTSpecial Weather StatementAMATexas42 min
Aug 9, 9:20 PM CDTSevere Thunderstorm WarningAMATexas55 min
Aug 10, 5:19 PM CDTSpecial Weather StatementAMAHarper26 min
Aug 10, 5:31 PM CDTSevere Thunderstorm WarningAMABeaver59 min
Aug 10, 6:22 PM CDTAreal Flood AdvisoryAMABeaver3 hr
Aug 10, 6:24 PM CDTSpecial Weather StatementAMABeaver36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.